MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H02
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/28/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the vertebral artery using penumbra smart coils (smart coils), a non-penumbra microcatheter, and a non-penumbra catheter.It should be noted that the patient's anatomy was tortuous, calcified, and narrowed.During the procedure, one smart coil was successfully implanted into the target location.While advancing the next smart coil in the microcatheter hub, resistance was encountered.It was reported that the distal tip of the smart coil was stuck in the gap between the microcatheter hub and the coil sheath.Therefore, the smart coil was removed from the procedure.The procedure was completed using another smart coil of the same size and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed offset coil winds on the proximal end of the embolization coil.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, resistance maybe encountered.Forceful advancement against this resistance may result in offset coil winds.During the functional test, resistance was encountered due to the offset coil winds on the proximal end of the embolization coil while attempting to advance the returned smart coil through the hub of a demonstration microcatheter, and the smart coil could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key11867070
Report Number3005168196-2021-01130
Device Sequence Number3663367
Product Code HCG
UDI-Device Identifier00814548015651
UDI-Public00814548015651
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/29/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/11/2022
Device Model Number400SMTHXSFT1H02
Device Catalogue Number400SMTHXSFT1H02
Device Lot NumberF73738
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/12/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/29/2021
Supplement Date Received by Manufacturer05/24/2021
Initial Report FDA Received Date05/21/2021
Supplement Report FDA Received Date06/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005